Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 54, NWS Duluth, MN

July 21, 20024 counties in Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 21, 2002, 2:58 PM CDT for 4 counties in Wisconsin. It was in force for 62 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2002, 2:58 PM CDT (19:58 UTC)
Expired
Jul 21, 2002, 4:00 PM CDT
In force
62 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Ashland County, WI, Iron County, WI, Price County, WI, Sawyer County, WI

The radar

The Duluth radar (KDLH), 147 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:01 PM CDTHail 1Glidden, WI
Jul 21, 3:01 PM CDTThunderstorm Wind 50 EGlidden, WINumerous trees and power lines were blown down.
Jul 21, 3:10 PM CDTHail 1.75Exeland, WI
Jul 21, 3:35 PM CDTThunderstorm Wind 50 EMercer, WINumerous trees and power lines were blown down.
Jul 21, 3:42 PM CDTHail 0.88Phillips, WIA few trees were also blown down.
Jul 21, 4:05 PM CDTThunderstorm Wind 50 EFifield, WINumerous trees were blown down and blocking Hwy 70.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2410 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:20 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 21, 2:20 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
220 PM CDT SUN JUL 21 2002

TWO DISTINCT BOUNDARIES MOVING THROUGH FORECAST AREA THIS AFTERNOON.
FIRST BOUNDARY EXTENDS ACROSS LAKE SUPERIOR TO NORTH OF TWIN CITIES.
THE SECOND BOUNDARY IS THE COLD FRONT...WHICH EXTENDS FROM NEAR ELY
TO BRAINERD. A FEW BREAKS AHEAD OF THE FRONT WILL ALLOW THUNDERSTORMS
TO CONTINUE TO DEVELOP. MAIN STRONG TO SEVERE STORM THREAT WILL BE
AHEAD OF THE FIRST BOUNDARY OVER NORTHWEST WISCONSIN. THE ATMOSPHERE
AHEAD OF THIS FEATURE IS VERY WARM AND MOIST...RESULTING IN GREATEST
INSTABILITY AS NOTED WITH GOES CAPES OVER 5000 AND LIFTED INDICES OF
MINUS 9. IF ANY STRONG OR SEVERE STORMS DO DEVELOP THEY WILL LIKELY
BE THIS AFTERNOON...SO WILL ONLY MENTION POSSIBILITY OF HEAVY RAIN
THIS EVENING IN NORTHWEST WISCONSIN ZONES. BEHIND THE FRONT THE
ATMOSPHERE QUICKLY DRIES OUT ...BUT SATURATED GROUND LIKELY TO
PRODUCE PATCHY FOG MONDAY MORNING. MODELS IN GOOD AGREEMENT INTO
TUESDAY KEEPING THE AREA IN DRY NORTHWEST FLOW ALOFT WITH
TEMPERATURES SLIGHTLY BELOW NORMAL.  Beltz

.DLH...NONE.

In the hours before

Special weather statement, Jul 21, 9:30 AM CDT, 5 hours 28 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-212000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
930 AM CDT SUN JUL 21 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING FOR
   NORTHWEST WISCONSIN AND EAST CENTRAL MINNESOTA...

HAZARD...
DAMAGING WINDS AND LARGE HAIL.

DISCUSSION...
THUNDERSTORMS MOVING NORTHEAST ALONG A COLD FRONT FROM GRAND MARAIS
TO WALKER THIS MORNING MAY STILL PRODUCE STRONG GUSTY WINDS AS THEY
MOVE INTO THE ARROWHEAD REGION.

THIS AFTERNOON THE ATMOSPHERE BECOMES VERY UNSTABLE SOUTH OF THE COLD
FRONT OVER NORTHWEST WISCONSIN AND MINNESOTA. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP IN THIS AREA AND BECOME MORE WIDESPREAD AS
THEY MOVE INTO NORTHWEST WISCONSIN LATE THIS AFTERNOON AND EARLY THIS
EVENING. SOME OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING WINDS
AND LARGE HAIL.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION IS REQUESTED THIS MORNING FOR
NORTHEAST MINNESOTA AND MAY BE REQUIRED AGAIN AFTER NOON FOR
NORTHWEST WISCONSIN AND NORTHEAST MINNESOTA.

.END

BELTZ

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:12 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing, Pine63 min
Jul 21, 12:13 AM CDTTornado WarningDLHPine62 min
Jul 21, 12:24 AM CDTTornado WarningDLHPine51 min
Jul 21, 7:11 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing49 min
Jul 21, 3:53 PM CDTSevere Thunderstorm WarningDLHIron, Price52 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.